Texas, 2012

Hail and Damaging Winds in Texas, June 6, 2012

June 6, 2012 · NWS SHV · 8 events in 4 counties and zones

The same cold front that produced isolated severe storms across Northwest Louisiana during the predawn hours of June 6th moved south and west during the day. The front encountered increased instability as daytime heating resulted in moderate to strong instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The same cold front that produced isolated severe storms across Northwest Louisiana during the predawn hours of June 6th moved south and west during the day. The front encountered increased instability as daytime heating resulted in moderate to strong instability. With very high mid level lapse rates across the region, large hail and damaging thunderstorm wind gusts were the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 6, 9:28 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 6, 9:28 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 AM CDT WED JUN 6 2012

.DISCUSSION...
ISOLATED SHWRS IN BOSSIER PARISH EARLIER THIS MORNING HAVE FINALLY
DISSIPATED. ANY ADDITIONAL DEVELOPMENT SHOULD REMAIN ISOLATED
THROUGH THE AFTERNOON HOURS. HOWEVER...NUMEROUS OUTFLOW BOUNDARIES
ARE PRESENT ALONG WITH A WEAK SFC FRONT IN THE WRN HALF OF THE CWA
AND ANY ONE OF THESE FEATURES COULD SERVE AS A FOCUS FOR NEW
CONVECTIVE DEVELOPMENT. THUS...WILL MAINTAIN THE GOING POP FCST
THROUGH THE REMAINDER OF TODAY. SEVERAL LOCATIONS...SUCH AS
KLFK/KMLU...HAVE ALREADY WARMED WELL INTO THE 80S SO HIGH TEMPS
FOR THIS AFTERNOON WERE RAISED ACCORDINGLY. IN ADDITION...MADE
SOME TWEAKS TO SKY GRIDS IN THE SHORT TERM BASED ON LATEST
SATELLITE TRENDS.

UPDATED PRODUCTS HAVE BEEN SENT. /09/

&&

.AVIATION...
VFR FLIGHT CONDITIONS WILL PREVAIL TODAY. WEAK FRONTAL BOUNDARY HAS
MOVED INTO THE AREA...ALLOWING NORTHEAST/EAST WINDS FOR MOST
TERMINALS IN THE 5 TO 9 KNOT RANGE. EXPECTING SOME ISOLATED
AFTERNOON/EVENING CONVECTION MAINLY SOUTH OF I-20...SO WILL BE
ADDING VCTS TO EAST TEXAS TERMINALS FOR THE EVENING HOURS. NOT
EXPECTING MUCH IN THE WAY OF LOW CLOUDS TOMORROW MORNING...BUT SOME
PATCHY FOG MAY DEVELOP NEAR KLFK...POSSIBLY BRINGING SOME MVFR
CONDITIONS AFTER 06Z. /20/

&&

.PREV DISCUSSION... /ISSUED 501 AM CDT WED JUN 6 2012/

DISCUSSION...
A WEAK COLD FRONT LIES ON A DIAGONAL ACROSS THE CWA FROM NW TO SE
WITH UPPER 50 AND LOW 60 DEW POINTS OVER OUR NE HALF AND UPPER 60
AND LOW 70S GIVE OR TAKE OVER THE SW HALF. THIS FEATURE HAS BEEN
RATHER PRODUCTIVE OVERNIGHT WITH A FEW AREAS OF SHOWERS AND
THUNDERSTORMS PULSING UP FOR AN HOUR OR TWO THEN DIMINISHING.
THE CURRENT REDEVELOPMENT NORTH OF I-30 IS STILL QUITE ACTIVE
WITH LOTS OF LIGHTNING AND RAINFALL THAT HAS BEEN BRIEFLY HEAVY
IN SEVERAL LOCALES AS HAS BEEN THE CASE ELSEWHERE ALONG THE FRONT.

WE SHOULD SEE THIS CURRENT ACTIVITY SLACK THROUGH THE EARLY AND
ESPECIALLY MID MORNING HOURS...BUT ONCE DAYTIME HEATING GETS GOING
ALONG WITH BOUNDARY INTERACTIONS WE SHOULD SEE A CONTINUATION OF
DEVELOPMENT IN THE VICINITY OF THE FRONT THROUGH THE AFTERNOON.
ALOFT...THE KSHV VAD HAS SEEN THE LOW LEVEL FLOW FROM THE NE
SHALLOW FROM 4KFT AT MIDNIGHT TO LESS THAN HALF OF THAT AT THIS
TIME. MOST OF THE DEVELOPMENT HAS BEEN ALONG AND NORTHEAST OF THE
FRONT. ITS HARD TO SAY IF THAT WILL HOLD TRUE IN THE DAYTIME HEAT.
THE MODELS ARE KEEPING QPF OVER THE SW SIDE OF THE FRONT AND NONE
OF MODELS REALLY HAVE ANYTHING AS FAR EAST AS RUSTON AND WINNSBORO
WHERE ACTIVITY IS CURRENTLY ON RADAR. ELSEWHERE ALOFT...THE BIG
TROUGH OVER THE NE U.S. IS ON HOLD WITH SEVERAL MORE VORTS
ROTATING DOWN ACROSS THE GREAT LAKES. THIS PATTERN WILL REMAIN IN
PLACE FOR ANOTHER DAY OR SO AND SLOWLY BE REPLACED BY A LARGE
RIDGE OVER THE EAST INTO THE WEEKEND ONLY TO SEE THE NEXT TROUGH
IN THE WEST NOW...RESUME THIS SAME PATTERN BY THIS TIME NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  69  89  67  90 /  30  20  20  20  20
MLU  90  66  88  65  89 /  30  20  10  10  10
DEQ  89  61  87  61  88 /  20  20  20  10  10
TXK  89  66  87  64  87 /  20  20  20  10  10
ELD  88  62  87  62  88 /  20  20  10  10  10
TYR  90  70  88  68  89 /  30  30  30  20  20
GGG  90  70  87  67  89 /  30  30  30  20  20
LFK  94  72  90  70  92 /  30  30  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/20
Hazardous weather outlook, Jun 6, 2:09 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
309 PM CDT WED JUN 6 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
309 PM CDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK COLD FRONT STRETCHES FROM SOUTHEAST OKLAHOMA ACROSS
NORTHEAST TEXAS AND INTO CENTRAL LOUISIANA. ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
TONIGHT IN CLOSE PROXIMITY TO THIS COLD FRONTAL BOUNDARY. IN
ADDITION...SEVERAL OUTFLOW BOUNDARIES FROM THUNDERSTORMS DURING
THE PREVIOUS 24 HOURS MAY ALSO HELP TO TRIGGER NEW DEVELOPMENT
OUTSIDE THE FRONTAL ZONE. ALMOST ANYWHERE IN THE FOUR STATE AREA
MAY BE AFFECTED. ANY STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH TEXAS INTO THE
FOUR STATE REGION LATE THIS WEEK AND WILL INTERACT WITH THE
LINGERING FRONTAL BOUNDARY. THIS WILL KEEP THE CHANCE FOR
THUNDERSTORMS IN THE FORECAST FOR THE REMAINDER OF THE WORK WEEK
AND INTO THE WEEKEND. THE BEST CHANCES WILL BE ACROSS EAST TEXAS
BEFORE SHIFTING EAST INTO PORTIONS OF LOUISIANA AND SOUTHERN
ARKANSAS DURING THE WEEKEND. THE STRONGEST STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL...GUSTY WINDS...AND DANGEROUS
LIGHTNING. HOWEVER...ANY SEVERE WEATHER THREAT IS EXPECTED TO
REMAIN ISOLATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY EXPECTED SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

09

The radar

The Shreveport radar (KSHV), 116 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Nacogdoches

When
June 6, 2:20 PM CST
Where
Nacogdoches County, Chireno
Measured
1 in hail
Reported by
Public
Coordinates
31.500, -94.350

Quarter sized hail was reported in Chireno, Texas.

Thunderstorm Wind, Nacogdoches

When
June 6, 2:20 PM CST
Where
Nacogdoches County, Chireno
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.500, -94.350

Several trees were blown down in Chireno, Texas.

Thunderstorm Wind, San Augustine

When
June 6, 3:05 PM CST
Where
San Augustine County, 0.69 mi N of Broaddus
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.310, -94.270

Powerlines were downed near the intersection of FM 1277 and Hwy. 147 in Broaddus, Texas.

Thunderstorm Wind, Cherokee

When
June 6, 4:35 PM CST
Where
Cherokee County, 3 mi NNE of Mt Selman
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.110, -95.260

Trees were downed on Hwy. 135 near the Mixon community north of Jacksonville, Texas.

Thunderstorm Wind, Cherokee

When
June 6, 4:40 PM CST
Where
Cherokee County, 1.36 mi ENE of Mt Selman
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.080, -95.260

A tree was downed on FM. 855 near the community of Mount Selman.

Thunderstorm Wind, Cherokee

When
June 6, 4:45 PM CST
Where
Cherokee County, 0.91 mi NE of Bullard
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.140, -95.320

A report of a two foot diameter tree fell into a carport in Bullard, Texas. The tree damaged a car in the carport as well.

Thunderstorm Wind, Smith

When
June 6, 5:36 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -95.300

Sheriff's Office reported numerous trees downed throughout Smith County. Numerous powerlines were downed as well.

Thunderstorm Wind, Smith

When
June 6, 5:40 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.330, -95.300

A tree fell on a car on Phillips Street in Tyler, Texas. There were no reports of injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379326, 379327, 379328, 379329, 379330, 379331, 379332, 379333.